Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 41, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2017, 3:09 PM MST for Pima County, Pinal County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2017, 3:09 PM MST (22:09 UTC)
- Expired
- Jul 17, 2017, 4:00 PM MST
- In force
- 51 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 87 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 384 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
411
WUUS55 KTWC 172209
SVRTWC
AZC019-021-172300-
/O.NEW.KTWC.SV.W.0041.170717T2209Z-170717T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
309 PM MST MON JUL 17 2017
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Northeastern Pima County in southeastern Arizona...
Southeastern Pinal County in southeastern Arizona...
* Until 400 PM MST
* At 308 PM MST, a severe thunderstorm was located over Oracle, or 19
miles northeast of Oro Valley, moving northwest at 25 to 30 mph.
HAZARD...70 mph wind gusts and penny size hail, along with
torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Mammoth, San Manuel, Oracle, Campo Bonito, Aravaipa Creek Preserve,
Biosphere 2 and Dudleyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3267 11049 3243 11072 3266 11099 3295 11062
TIME...MOT...LOC 2208Z 139DEG 26KT 3264 11074
HAIL...0.75IN
WIND...70MPH
$$
Meyer1 follow-up statement
769
WWUS55 KTWC 172233
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
333 PM MST MON JUL 17 2017
AZC019-021-172300-
/O.CON.KTWC.SV.W.0041.000000T0000Z-170717T2300Z/
Pima-Pinal-
333 PM MST MON JUL 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES...
At 331 PM MST, a severe thunderstorm was located near Mammoth, just
northeast of Oracle, moving northwest at 25 mph.
HAZARD...65 mph wind gusts and penny size hail, along with
torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Mammoth, San Manuel, Oracle, Campo Bonito, Aravaipa Creek Preserve
and Dudleyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3267 11049 3243 11072 3266 11099 3295 11062
TIME...MOT...LOC 2231Z 145DEG 21KT 3272 11075
HAIL...0.75IN
WIND...60MPH
$$
MeyerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:46 AM MST, 5 hours 23 minutes earlier.
Area forecast discussion, Jul 17, 9:46 AM MST, 5 hours 23 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 946 AM MST Mon Jul 17 2017 .SYNOPSIS...Expect widespread showers and thunderstorms into Tuesday. Heavy rainfall will occur with the stronger thunderstorms. A chance of showers and thunderstorms will remain through the weekend. && .DISCUSSION...Deep moisture remains in place across the area with precipitable water values 1.5 to 1.7 inches and surface dew points in the mid to upper 60s. Each day we continue to fight through convective inhibition left over from overnight activity, and each day the flow is enough, in combination with the influence of our persistent inverted trough, to reset the atmosphere relatively quickly. That inverted trough extends from northern Chihuahua and Sonora into southern Arizona this morning. Watch for initial development in the partially clear areas well away from the remnant MCS currently over southwest Arizona. That would be Santa Cruz and southern Cochise county late this morning. Steering flow will push storms and outflows toward the northwest and west, with best guess for Metro Tucson activity in the early to mid afternoon. With a little less activity expected upstream in New Mexico, we might actually have an overnight period without many storms. Please see the previous discussion below for details beyond tonight. && .AVIATION...Valid thru 18/18Z. Scattered -TSRA/-SHRA developing mainly south-to-southeast of KTUS by late morning, then widespread -TSRA/-SHRA later this afternoon into tonight. Otherwise, VFR conditions with cloud decks generally 6k- 12k ft AGL, and surface wind variable in direction mainly less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Widespread showers and thunderstorms will prevail through Tuesday. Thereafter, the greatest daily coverage of thunderstorms Wednesday into next weekend is expected to generally occur east to south of Tucson. Enough moisture will remain for isolated coverage of thunderstorms west of Tucson. Below normal daytime temperatures will also dominate much of this week. && .PREV DISCUSSION...Several HRRR solutions as well as the Univ of AZ WRF-NAM and WRF- GFS were in good agreement that showers/tstms will redevelop late this morning or by early this afternoon mainly south-to-southeast of Tucson. A veering mid-level steering flow more toward the east and southeast should translate into west-to- northwest moving/propagating precip echoes into tonight. Have noted that the high-res models keep northeastern sections generally dry this afternoon, but showers/ tstms are depicted to occur from near Tucson northeastward into the White Mountains this evening. The favored area for showers/tstms late tonight appears to be northwest of Tucson. Per coordination with the Weather Prediction Center (WPC) and neighboring WFO's, the Flash Flood Watch for all of southeast Arizona remains in effect through this evening. Although ample moisture will be available, various NWP model solutions suggest fairly robust storm motions will occur. This may mitigate the threat for widespread flash flooding. At any rate, there were some model depictions from 24 hours or longer ago that Tuesday may have been a relative "down" day regarding coverage of showers/tstms. The 17/00Z GFS/ECMWF/CMC suggest that Wednesday may now be the relative "down" day regarding coverage of showers/tstms. Given the progged available moisture, the presence of inverted upper troughs, and a more southeasterly mid- level steering flow, forecast confidence of "down" days depicted via the models is somewhat to considerably low at this time. Thus, have made only very minor changes to the inherited PoPs into next weekend. The scenario Wednesday into next Sunday continues with isolated to scattered mainly afternon and evening showers/tstms. The generally southeasterly mid-level flow regime and model generated liquid rainfall amounts favors locales east-to-south of Tucson with the greatest daily coverage, and lesser coverage of showers/tstms west of Tucson. Below normal daytime temperatures will prevail for much of southeast Arizona into next weekend, with today and Tuesday forecast to be the relatively coolest days. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for AZZ501>515. && Meyer/Francis Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 17, 1:01 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
101 PM MST MON JUL 17 2017
AZZ508-512-172100-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
101 PM MST MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
200 PM MST...
At 100 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Steins, or 25 miles west of Lordsburg, moving west at
15 mph.
Winds in excess of 45 mph and blowing dust will be possible with
this storm, followed by heavy rain. This is expected to impact areas
of I-10 east of Willcox.
Locations impacted include...
San Simon and Bowie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.
&&
LAT...LON 3209 10906 3217 10946 3241 10948 3237 10905
3215 10905
TIME...MOT...LOC 2000Z 109DEG 13KT 3222 10911
MeyerSpecial weather statement, Jul 17, 1:04 PM MST, 2 hours 5 minutes before
Special Weather Statement National Weather Service Tucson AZ 104 PM MST MON JUL 17 2017 AZZ503-504-507-513-172045- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 104 PM MST MON JUL 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ COUNTY UNTIL 145 PM MST... At 102 PM MST, Doppler radar was tracking a strong thunderstorm 20 miles west of Huachuca City, or 21 miles southeast of Green Valley, moving north at 25 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sonoita and Elgin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3159 11048 3150 11067 3183 11089 3188 11057 TIME...MOT...LOC 2002Z 165DEG 20KT 3171 11068 Zell
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 5:35 PM MST | Special Weather Statement | TWC | Pinal | 55 min |
| Jul 16, 6:00 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 60 min |
| Jul 16, 6:31 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Jul 16, 6:34 PM MST | Areal Flood Advisory | TWC | Pima | 56 min |
| Jul 16, 6:36 PM MST | Special Weather Statement | TWC | 39 min | |
| Jul 16, 6:39 PM MST | Special Weather Statement | TWC | 21 min | |
| Jul 16, 6:42 PM MST | Special Weather Statement | TWC | Pima | 48 min |
| Jul 16, 6:59 PM MST | Special Weather Statement | TWC | Pinal | 61 min |
| Jul 16, 7:25 PM MST | Special Weather Statement | TWC | 65 min | |
| Jul 16, 7:27 PM MST | Special Weather Statement | TWC | 33 min | |
| Jul 16, 8:12 PM MST | Special Weather Statement | TWC | Pima | 33 min |
| Jul 16, 8:56 PM MST | Flash Flood Warning | TWC | Graham | 3 hr |
| Jul 16, 9:04 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 16, 9:23 PM MST | Special Weather Statement | TWC | Graham | 67 min |
| Jul 16, 10:34 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 17, 12:35 AM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Jul 17, 4:41 AM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Jul 17, 7:47 AM MST | Areal Flood Advisory | TWC | Santa Cruz | 118 min |
| Jul 17, 1:01 PM MST | Special Weather Statement | TWC | 59 min | |
| Jul 17, 1:04 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Jul 17, 1:58 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 2 hr |
| Jul 17, 2:03 PM MST | Flash Flood Warning | TWC | Pima | 117 min |
| Jul 17, 2:07 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 113 min |
| Jul 17, 2:12 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 33 min |
| Jul 17, 2:16 PM MST | Areal Flood Advisory | TWC | Cochise | 119 min |
| Jul 17, 3:00 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 2 hr |
| Jul 17, 3:17 PM MST | Flash Flood Warning | TWC | Pima | 118 min |
| Jul 17, 3:40 PM MST | Severe Thunderstorm Warning | TWC | Graham | 23 min |
| Jul 17, 4:00 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 5 hr |
| Jul 17, 4:01 PM MST | Flash Flood Warning | TWC | Pima | 119 min |
| Jul 17, 4:02 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 28 min |
| Jul 17, 4:54 PM MST | Special Weather Statement | TWC | Pinal | 51 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.